Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 230, NWS Birmingham, AL

July 2, 2002Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2002, 4:30 PM CDT for Etowah County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 4:30 PM CDT (21:30 UTC)
Expired
Jul 2, 2002, 5:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2420 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS54 KBMX 022130
SVRBHM
ALC055-022200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ETOWAH COUNTY IN NORTHEAST ALABAMA

* UNTIL 500 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RAINBOW CITY...MOVING EAST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ATTALLA...
GADSDEN...GLENCOE...RIDGEVILLE AND SOUTHSIDE.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
245 PM CDT TUE JUL 02 2002

LITTLE CHANGE IN CURRENT WEATHER PATTERN OVER THE NEXT COUPLE OF
DAYS, AND MAYBE FOR THE NEXT WEEK.  AN UPPER TROF REMAINS ALONG THE
EAST COAST WITH AN UPPER RIDGE TO OUR NORTHWEST.  A SERIES OF WEAK
IMPULSES MOVE ACROSS THE AREA IN THE NORTHEAST UPPER LEVEL FLOW.
THIS, COMBINED WITH A MOIST AND UNSTABLE AIRMASS, WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY, MOST NUMEROUS DURING
MAX HEATING.  LATER IN THE WEEK THE UPPER RIDGE STRENGTHENS AND
DROPS A LITTLE FURTHER SOUTH, BUT A MOIST AND UNSTABLE AIRMASS SHOULD
REMAIN IN PLACE. POPS TONIGHT SUBJECT TO LAST MINUTE CHANGES BASED
ON RADAR COVERAGE.

HSV 071/092 071/092 071 3424
BHM 071/091 071/092 071 3424
MGM 071/092 071/092 071 3424

.BHM...NONE.

In the hours before

Special weather statement, Jul 2, 1:32 PM CDT, 2 hours 58 minutes before
ALZ001>050-022032-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT TUE JUL 02 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED OVER THE NEXT FEW
DAYS.  SCATTERED AFTERNOON STORMS WILL REMAIN THE NORM.  SOME OF
THESE STORMS WILL BECOME STRONG TO SEVERE. LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES AN
HOUR...AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS. NO
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3
Local storm report, Jul 2, 4:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 PM CDT TUE JUL 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    VANDIVER                  AL   1.00 IN HAIL
07/02/02   SHELBY                         QUARTER SIZED HAIL
                                          COVERING THE GROUND

0224 PM    SYLACAUGA                 AL   WIND DAMAGE
07/02/02   TALLADEGA                      1 TREE, LOTS OF LIMBS,
                                          AND POWERLINES DOWN NEAR
                                          AVONDALE MILLS COMPLEX

0324 PM    JASPER                    AL   WIND DAMAGE
07/02/02   WALKER                         SEVERAL TREES DOWN ALONG
                                          HIGHWAY 269 BETWEEN
                                          JASPER AND CARBON HILL,
                                          AND ALONG HIGHWAY 78

0310 PM    CLANTON                   AL   WIND DAMAGE
07/02/02   CHILTON                        TREES AND POWERLINES DOWN
                                          NEAR AND SOUTH OF
                                          CLANTON

0408 PM    RAINBOW CITY              AL   0.75 IN HAIL
07/02/02   ETOWAH                         DIME SIZED HAIL.

0420 PM    ATTALLA                   AL   1.75 IN HAIL
07/02/02   ETOWAH                         GOLF BALL SIZED HAIL.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:40 PM CDTSevere Thunderstorm WarningBMXShelby35 min
Jul 2, 1:57 PM CDTSevere Thunderstorm WarningBMXJefferson33 min
Jul 2, 2:19 PM CDTSevere Thunderstorm WarningBMXTalladega26 min
Jul 2, 2:43 PM CDTSevere Thunderstorm WarningBMXBlount32 min
Jul 2, 3:00 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby30 min
Jul 2, 3:25 PM CDTSevere Thunderstorm WarningBMXWalker20 min
Jul 2, 3:49 PM CDTSevere Thunderstorm WarningBMXAutauga26 min
Jul 2, 4:04 PM CDTSevere Thunderstorm WarningBMXEtowah26 min
Jul 2, 4:32 PM CDTSevere Thunderstorm WarningBMXCalhoun43 min
Jul 2, 4:49 PM CDTSevere Thunderstorm WarningBMXLamar, Marion41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.